Georgia, 2011

Hail and Damaging Winds in Georgia, April 11, 2011

April 11, 2011 · NWS FFC · 13 events in 11 counties and zones

S. The overall upper atmospheric pattern was similar to that which accompanied the major severe weather event of April 4th and 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level low pressure system was moving east from the mid-south toward the southeast U.S. The overall upper atmospheric pattern was similar to that which accompanied the major severe weather event of April 4th and 5th. However, the surface air mass was considerably less favorable, not having recovered from a dry...relatively cool air mass that had spread across the area in the days immediately following the April 5th event. A squall line of thunderstorms developed across Alabama and moved into west Georgia during the mid-evening hours. As the storms moved into west Georgia, they began to weaken rapidly, and had weaken to little more than a line of showers with isolated thunderstorms by the time it reached the Atlanta area and points east. However, as the storms moved into the western most counties, several trees were blown down from Chattooga county in the northwest to Muscogee county in the west central part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 11, 12:26 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 11, 12:26 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
126 AM EDT MON APR 11 2011

.PREV DISCUSSION... /ISSUED 925 PM EDT SUN APR 10 2011/

UPDATE...STACKED HIGH OVER THE NORTHERN GULF COAST WITH RIDGING
THROUGH GEORGIA AND CAROLINAS ALLOWED FOR MOSTLY SUNNY AND
CONTINUED WARM CONDITIONS WITH TEMPS IN THE MID TO UPPER 80S. ONLY
CONCERN FOR TONIGHT WILL BE THE DEVELOPMENT OF LOW CLOUDS OVER THE
GULF COAST WHICH COULD ADVECT INTO THE AREA. ALREADY SEEING SOME
LOW OVERCAST DEVELOPING ALONG THE I10 CORRIDOR BUT TRAJECTORIES IN
THE MODELS INDICATE ONLY THE WESTERN FRINGE OF THE FORECAST AREA
WILL BE AFFECTED. CURRENT GRIDS HAVE AN EXCELLENT HANDLE ON THIS
AND NO CHANGES ARE ANTICIPATED.

AS FOR POTENTIAL STRONG TO SEVERE STORMS MONDAY EVENING INTO
MONDAY NIGHT...LATEST MODELS ARE COMING IN EVEN LOWER WITH
INSTABILITY VALUES FOR THIS EVENT. STILL FEEL DYNAMICS ARE STRONG
ENOUGH TO COMPENSATE SOMEWHAT FOR THIS AND TAKE ADVANTAGE OF STRONG
0 TO 6KM SHEAR VALUES. LOWER LEVEL SHEAR AND HELICITY NOT AS
IMPRESSIVE AND STILL ANTICIPATE DAMAGING WINDS BEING THE MAIN
THREAT.

DEESE

PREV DISCUSSION... /ISSUED 740 PM EDT SUN APR 10 2011/

PREVIOUS DISCUSSION.../ISSUED 420 PM EDT SUN APR 10 2011/...

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SURFACE RIDGE STILL IN PLACE ACROSS THE SOUTHEAST AND MID-ATLANTIC
REGIONS...RESULTING IN NEARLY CLEAR AND WARM CONDITIONS. STRATUS
LAYER OVER PORTIONS OF WESTERN GA THIS MORNING RESULTED IN A SLOW
WARMING START THIS MORNING...BUT TEMPERATURES HAVE HEATED UP INTO
THE LOW TO MID 80S THIS AFTERNOON. A FEW LOCATIONS COULD STILL SEE
NEAR RECORD HIGHS FOR TODAY. SEE THE CLIMATE SECTION BELOW FOR
RECORDS FOR THE SHORT TERM.

BIG STORY IN THE SHORT TERM IS THE UPPER LONG WAVE TROUGH THAT DROPS
INTO THE SOUTHEAST ON MONDAY. HAND ANALYSIS SHOWS SURFACE LOW
FEATURE OVER THE NORTHERN PLAINS...AND MODELS CONSISTENT WITH
SHOWING THE EASTWARD PROGRESSION OF THE LOW INTO THE GREAT LAKES
REGION BY EARLY MONDAY. AS THE LOW CONTINUES TO MOVE INTO EASTERN
CANADA BY EARLY MONDAY AFTERNOON...ASSOCIATED COLD FRONT PUSHES
THROUGH THE TENNESSEE VALLEY AND INTO NORTHWEST GA BY 00Z TUESDAY.
MODELS CONTINUE TO DELAY TIMING OF THE ARRIVAL OF THIS SYSTEM INTO
THE AREA...AND AS OF THE LATEST MODEL RUNS...PRECIP LOOKS TO ENTER
NW GA BY 00Z...AND FINALLY TAPER OFF TUESDAY AFTERNOON. MODEL
PARAMETERS SUGGEST POTENTIAL FOR SEVERE STORMS IS STILL FAVORABLE.
WITH MODERATE CAPE...LOW SHEAR...AND UNIDIRECTIONAL WIND...SETUP IS
INDICATIVE OF QLCS STORMS...THOUGH TORNADO POTENTIAL IS LOW.
ALTHOUGH SEVERE STORMS ARE POSSIBLE...AND SPC HAS ALREADY PLACED
PORTIONS OF NW GA IN A SLIGHT RISK...THIS SYSTEM IS NOT AS ROBUST AS
LAST MONDAYS SEVERE THUNDERSTORM EVENT.

HAVE ISSUED A WIND ADVISORY FOR PORTIONS OF NORTHWEST GA FOR 12-02Z
MONDAY. WAS INITIALLY ON THE FENCE BASED ON MODEL OUTPUT...BUT ALL
THINGS CONSIDERED...DECIDED TO ERR ON THE ADVISORY SIDE. START TIME
CONSISTENT WITH WFO HUN...AND KEPT IT GOING SLIGHTLY LONGER BASED ON
GUIDANCE WINDS INTO THE EVENING HOURS. WILL HAVE TO MONITOR
CONDITIONS AND LATEST MODEL GUIDANCE AS WE HEAD INTO MONDAY TO SEE
WHETHER THE NPW SHOULD BE EXTENDED TO INCLUDE OTHER AREAS.

FOR TEMPERATURES...A BLEND OF THE BIAS-ADJUSTED MAV AND MET SEEMED
APPROPRIATE... TENDING TOWARDS THE MAV...THIS WEEKS BETTER
PERFORMER. CONSIDERING THE CLOUDS AND PRECIP ACTIVITY MONDAY THROUGH
TUESDAY...SIDED WITH SLIGHTLY WARMER LOWS AND COOLER HIGHS.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS DOWN THE EASTERN U.S. WEDNESDAY AS THE
AFOREMENTIONED STORM SYSTEM LIFTS OUT OF THE AREA. NEXT SYSTEM
DEVELOPS OVER THE CENTRAL U.S. AND MOVES INTO THE OHIO RIVER VALLEY
BY LATE WEEK. ALTHOUGH THE GFS DOES DEVELOP A STRONGER CLOSED
LOW...TIMING AND TRACK ARE VERY SIMILAR TO THE ECMWF. MODELS HAVE
ONCE AGAIN DELAYED THE TIMING OF THIS EVENT...PUSHING THINGS BACK
INTO LATE FRIDAY MORNING FROM THE PREVIOUSLY EXPECTED THURSDAY
NIGHT. HAVE MADE SOME ADJUSTMENTS TO THE LONG TERM FORECAST TO
ACCOUNT FOR THE CHANGE IN MODEL TIMING.

FOLLOWING THIS SYSTEM...A SIGNIFICANT DROP IN TEMPERATURES IS
ANTICIPATED...AND THIS SYSTEM WILL CONTINUE TO BE MONITORED AS IT
GETS CLOSER.

FIRE WEATHER...
FUELS HAVE CONTINUED TO DRY TODAY...WITH FUEL MOISTURES GENERALLY IN
THE 7-8 PERCENT RANGE ACROSS THE AREA. ALTHOUGH RH VALUES ARE
EXPECTED TO STAY ABOVE FIRE WEATHER CRITERIA MONDAY...WITH WIND
ADVISORY CRITERIA BEING MET ACROSS PORTIONS OF NW GA...WILL LIKELY
GO WITH A FIRE DANGER STATEMENT LATER THIS AFTERNOON. WILL CONTINUE
TO MONITOR THE FIRE WEATHER CONDITIONS THROUGH TOMORROW TO SEE IF
STATEMENT WILL NEED TO BE EXPANDED TO INCLUDE OTHER AREAS.

31

CLIMATE...
RECORDS FOR 04-10...MONDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      89 2001     47 2003     65 1999     30 1960
                                                    1916
   KATL      89 1995     43 1918     66 1999     32 1938
                                                    1892
   KCSG      88 2001     48 2003     71 1999     35 1974
                1995        1989
                1965
   KMCN      90 2001     50 2003     68 1999     32 2000
                            1989

RECORDS FOR 04-11...TUESDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      86 2001     46 1918     67 1922     29 1973
                1999
                1930
   KATL      86 1994     42 1918     65 2001     26 1973
                                        1999
   KCSG      87 1999     57 1956     68 1999     31 1973
                1994                                1960
                1979
   KMCN      87 1999     57 1956     65 1959     32 1973
                1967                    1944
                1962

31

AVIATION...
00Z UPDATE...
VFR CIGS/VSBYS THROUGH MOST OF THE TAF VALID PERIOD. SOME CONCERN AS
SW FLOW INCREASES AND PULLS MOISTURE OFF THE GULF OF LOW STRATUS
DEVELOPING LATE TONIGHT/EARLY MON WC GA...MAINLY AFFECTING CSG...BUT
POSSIBLY ATL. SIMILAR SCENARIO OCCURRED PAST TWO MORNINGS. ANY SUCH
LOW CLOUD DECK SHOULD QUICKLY LIFT INTO A SCT CU DECK BY
MID-MORNING. POCKETS OF MVFR BR FOR MCN...AHN...FTY 10Z-13Z
MON...WITH BRIEF IFR BR POSSIBLE MCN. STRONG UPPER TROUGH AND FRONT
WILL BRING LINE OF SHRA/TSRA...POTENTIALLY QLCS...TOWARD ATL 02Z-03Z
MON. FOR NOW...WILL JUST SHOW PROB30...BUT THIS WILL LIKELY BE
UPGRADED TO TEMPO IN LATER TAFS. GUSTY SW WINDS AFT 14Z MON ALL TAF
SITES...BUT ESPECIALLY WESTERN HALF OF GA.

//ATL CONFIDENCE...00Z UPDATE...
LOW CONFIDENCE ON DEVELOPMENT OF LMVFR CIGS EARLY MON...OTHERWISE
HIGH CONFIDENCE ON CIGS REMAINDER OF TAF VALID PERIOD.
HIGH CONFIDENCE ON VSBY AND WIND THROUGH TAF VALID PERIOD.
HIGH CONFIDENCE ON TIMING OF TSRA MON EVENING.

19

&&

.AVIATION...
06Z UPDATE...
MAIN CONCERN IS SOME POTENTIAL FOR IFR CEILINGS TO DEVELOP THIS
MORNING. OVERALL CONFIDENCE IS LOW EXCEPT HIGHER FOR CSG.
OTHERWISE VFR CONDITIONS TODAY EXCEPT FOR PATCHY BRIEF FOG MOSTLY
SO FOR MCN. COLD FRONT WITH THUNDERSTORM POTENTIAL FOR MONDAY
NIGHT. SURFACE WINDS EXPECTED TO INCREASE TODAY AROUND 15 KTS AND
GUSTY. BDL

//ATL CONFIDENCE...06Z UPDATE...
HIGH CONFIDENCE FOR WINDS AND VSBYS TODAY.
MEDIUM TO HIGH CONFIDENCE FOR VFR CONDITIONS OVERALL TODAY.
LOW CONFIDENCE FOR IFR CEILING DEVELOPMENT THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  73  46  74 /  60  10   0   0
ATLANTA         55  71  49  74 /  80  10   0   0
BLAIRSVILLE     50  67  41  71 /  90   5   0   0
CARTERSVILLE    53  71  43  75 /  80  10   0   0
COLUMBUS        58  74  51  80 /  70  10   0   0
GAINESVILLE     56  71  48  72 /  80  10   0   0
MACON           58  75  45  79 /  60  10   0   0
ROME            53  71  43  74 /  80   5   0   0
PEACHTREE CITY  55  73  43  75 /  80  10   0   0
VIDALIA         63  74  51  79 /  60  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...WALKER...
WHITFIELD.

&&
Hazardous weather outlook, Apr 10, 7:45 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 PM EDT SUN APR 10 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
845 PM EDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...SUNDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE ALOFT WILL SHIFT EAST OF THE AREA
MONDAY...ALLOWING A STRONG UPPER TROUGH TO MOVE INTO THE AREA FROM
THE WEST. A COLD FRONT WILL ACCOMPANY THE UPPER TROUGH LATE
MONDAY...BRINGING A LINE OF THUNDERSTORMS TO THE REGION ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LINE OF THUNDERSTORMS IS EXPECTED TO ENTER NORTHWEST GEORGIA
AROUND SUNSET MONDAY...THEN MOVE SOUTHEAST ACROSS THE STATE MONDAY
EVENING AND MONDAY NIGHT...ENDING EARLY TUESDAY. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE
MAIN CONCERN AT THIS TIME. THUNDERSTORMS ARE ALSO EXPECTED FRIDAY
AND SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY OR
THURSDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

19

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Chattooga

When
April 11, 1:31 AM EST to 1:33 AM EST
Where
Chattooga County, 2 mi W of Trion to 0.5 mi E of Trion
Measured
0.75 in hail
Reported by
Public
Coordinates
34.530, -85.355

The public observed penny-sized hail in the Trion area.

Thunderstorm Wind, Chattooga

When
April 11, 8:16 PM EST to 8:40 PM EST
Where
Chattooga County, 4 mi N of Cloudland to Tidings
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
34.578, -85.480

The Chattooga County 911 Center reported that at least a dozen trees were down across the county. The public reported that a tree was down on a vehicle in Cloudland. Power outages were noted in the Trion area.

Thunderstorm Wind, Walker

When
April 11, 8:16 PM EST to 8:40 PM EST
Where
Walker County, 9 mi W of Center Post to 4 mi NE of Villanow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.600, -85.508

The Walker County 911 Center reported that at least a dozen trees were down. WSR-88D radar data suggests that this was mainly across the southern half of the county, south of Cooper Heights and Rock Springs.

Thunderstorm Wind, Haralson

When
April 11, 8:20 PM EST to 8:39 PM EST
Where
Haralson County, 7 mi NW of Tallapoosa to Draketown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
33.822, -85.366

The Haralson County 911 Center reported that at least a dozen trees were down, especially around Tallapoosa.

Lightning, Floyd

When
April 11, 8:47 PM EST
Where
Floyd County, 1.9 mi W of Everett Spgs
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.500, -85.153

The Floyd County Emergency Management Director reported that lightning struck a home about two miles west of Everett Springs. The home was set on fire by the lightning strike, but no further details were provided regarding damages.

Thunderstorm Wind, Floyd

When
April 11, 9:01 PM EST to 9:02 PM EST
Where
Floyd County, Lindale
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.180, -85.180

The Floyd County Emergency Management Director reported that a tree was blown down onto a home in Lindale causing at least minor damage to the structure.

Thunderstorm Wind, Bartow

When
April 11, 9:11 PM EST to 9:13 PM EST
Where
Bartow County, 2 mi W of Adairsville to Adairsville
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.370, -84.985

The Bartow County 911 Center reported that three trees were down near Adairsville.

Thunderstorm Wind, Gilmer

When
April 11, 9:29 PM EST to 9:43 PM EST
Where
Gilmer County, 3 mi S of Tails Creek to 4 mi SE of East Ellijay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.637, -84.620

The Gilmer County Emergency Management Director reported that at least six trees were down across the county. WSR-88D radar data indicates that most of this occurred across the western half of the county before the storms weakened below severe limits.

Lightning, Paulding

When
April 11, 9:50 PM EST to 10:00 PM EST
Where
Paulding County, Dallas to 5.6 mi NW of New Hope
Property damage
$5,000
Reported by
County Official
Coordinates
33.920, -84.830

The Paulding County 911 Center reported that two homes were struck by lightning. No details regarding specific damages were reported, but damage was assumed to be minimal to minor.

Thunderstorm Wind, Douglas

When
April 11, 10:04 PM EST
Where
Douglas County, Douglasville
Measured
35 kt (40 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
33.750, -84.750

The Douglas County 911 Center reported that a tree was blown down onto a home in Douglasville causing damage to the porch of the home.

Thunderstorm Wind, Harris

When
April 11, 11:17 PM EST to 11:18 PM EST
Where
Harris County, Waverly Hall
Measured
37 kt (43 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
32.680, -84.730

The Harris County 911 Center reported that a tree was blown down onto a home in Waverly Hall. An exterior wall of the home suffered significant damage as a result.

Thunderstorm Wind, Meriwether

When
April 11, 11:22 PM EST to 11:24 PM EST
Where
Meriwether County, 0.95 mi NE of Manchester
Measured
37 kt (43 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
32.859, -84.608

The public reported that a tree had fallen on a home on Spruce Street in Manchester, causing moderate damage to the roof of the home.

Thunderstorm Wind, Upson

When
April 11, 11:44 PM EST to 11:47 PM EST
Where
Upson County, 0.25 mi W of Silvertown to 0.56 mi NNW of Silvertown
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.900, -84.334

Amateur radio operators relayed reports of two trees down within the city of Thomaston. Both trees fell on homes causing damage to the structures.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296614, 296613, 296618, 296893, 296888, 296889, 296883, 297882, 296895, 296890, 297994, 298004, 298000.